Article, Toxicology

Normal anion gap salicylate poisoning

salicylate poisoning“>Case Report

Contents lists available at ScienceDirect

American Journal of Emergency Medicine

journal homepage: www. elsevier. com/ locate/ajem

Normal anion gap salicylate poisoning

Abstract

Salicylates are a common component of a wide variety of over-the- counter products. Ingesting these salicylate-containing products im- properly can be fatal. Classically, physicians recognize the increased anion gap metabolic acidosis that develops when salicylate poisoning occurs. This is certainly true in most cases, but caution is still warranted. There are reports that salicylates have caused laboratory errors in some commonly used analyzers resulting in false-negatives putting the patient at risk for significant morbidity and mortality. This case report discusses an instance of salicylate poisoning with normal anion gap metabolic acidosis.

Poisoning from salicylate-containing products remains a major con- cern for emergency physicians. Today, salicylate-containing products are widely available in various over-the-counter preparations. Many of these preparations have been reported as the cause of frequent human exposures and fatalities [1]. Minimizing the morbidity and mortality associated with salicylate poisoning requires early diagnosis and treat- ment. Identifying salicylate poisoning can be challenging because many Disease states present in a similar way.

To separate salicylate poisoning from other disease states like sepsis, diabetic ketoacidosis, and congested heart failure typically requires a history of ingestion, clinical features consistent with salicylism, and accu- rate laboratory results that demonstrate an increased anion gap meta- bolic acidosis. Confirmation can be made by an elevated salicylate level. A 48-year-old woman was brought into the emergency department (ED) after the daughter called emergency medical services for worsening confusion and respiratory distress. The daughter told emergency medical services that her mother did not feel well for the past 3 days. Upon ED arrival, the patient was tachypneic, hypotensive, and quickly became

more obtunded.

Her initial workup demonstrated a normal anion gap metabolic acido- sis with sodium of 146 mmol/L; chloride, 123 mmol/L; CO2, 13 mmol/L (calculated anion gap, 10 mmol/L); serum urea nitrogen, 36 mg/dL; creatinine, 1.6 mg/dL; and white blood cell count, 15 800 cells/mm3. Arterial blood gas demonstrated pH 7.28, PCO2, 27 mm Hg; PO2, 30 mm Hg; and HCO3, 12 mmol/L. Chest x-ray revealed bilateral perihilar infil- trates. Urinalysis was unremarkable with a pH of 5. Drug screen was positive for salicylate at a level of 52 mg/dL.

Treatment for salicylate poisoning was started with a sodium bicar- bonate infusion followed by hemodialysis. The patient recovered during her hospital course, and the salicylate level decreased to 7 mg/dL. At that point, she admitted to ingesting a significant amount of Alka-Seltzer for upper respiratory-type symptoms.

In this particular case, the patient presented with severe salicylate poisoning and normal anion gap metabolic acidosis. Most published

literature describes the more common presentation of increased anion gap metabolic acidosis. Without due diligence to obtain salicylate levels, the correct diagnoses would have been missed.

There are several possible explanations for this abnormal presenta- tion. One explanation relates to salicylate’s ability to cause nephrotoxicity. This patient did present with a possible acute kidney injury, although her urinalysis did not demonstrate any protein, cells, or casts to support renal insufficiency. Nephrotoxicity could explain the hyperchloremia and normal anion gap. Identifying Renal damage from salicylate poisoning is important because it leads to salicylate retention and worsening acid- base status rendering treatment less effective. Another explanation recently described in case reports is salicylate’s ability to interfere with certain analyzers to cause a False elevation in measured chloride [2,3]. These analyzers reported inaccurate chloride levels up to 15% higher when salicylate level reaches 60 mg/dL [4]. Some reports have indicated a possible cause related to the chloride electrode deteriorating over time reducing its ability to differentiate between chloride and salicylate ions [5-7]. At our hospital, all stat laboratories are analyzed using an ABL800 Flex analyzer. No reports exist on this analyzer stating it has the same electrode issue.

On this patient, if the chloride level of 123 mmol/L is adjusted by 15% based on data from prior reports, we find that the new chloride level 107 mmol/L is within the reference range [4]. Further comparisons are difficult to make, as the patient underwent hemodialysis and had rapid correction of her chloride and salicylate levels.

Salicylate poisoning can have a complicated and possibly misleading presentation. As in this patient’s case, the commonly reported diagnostic metric of increased anion gap metabolic acidosis was not present. Relying solely on this metric to appropriately select patients at risk for salicylism can result in potentially missed diagnoses and delayed treatments. Further investigation into the relationship between chloride and salicy- lates may prove beneficial in identifying a relationship that has clinical significance. Physicians should be mindful that salicylates are a common component of over-the-counter products with the potential for labora- tory error discussed in this report.

Dallas Wright, DO? Jessica Sop, DO Emergency Medicine Residency Program Department of Emergency Medicine Charleston Area Medical Center

501 Morris St, Charleston, WV 25301

?Corresponding author

E-mail addresses: [email protected] (D. Wright)

[email protected] (J. Sop) http://dx.doi.org/10.1016/j.ajem.2015.03.042

0735-6757/(C) 2015

References

  1. Mowry JB, Spyker DA, Cantilena Jr LR, McMillan N, Ford M. 2013 Annual Report of the American Association of Poison control centers‘ National Poison Data System (NPDS): 31st Annual Report. Clin Toxicol 2014;52:1032-283.
  2. Lacob J, Lavonas E. Falsely normal anion gap in severe salicylate poisoning caused by laboratory interference. Ann Emerg Med 2011;58(3):280-1.
  3. Kaul V, Imam SH, Gambhir HS, Sangha A. Negative anion gap metabolic acidosis in sa- licylate overdose–a zebra! Am J Emerg Med 2013;31(10):1536e3-4.
  4. Siemens Dimension Vista System(R) V-Lyte(R) Integrated Multisensor. Reference Manual Newark. DE: Siemens Healthcare Diagnostics Inc.; 2009
  5. Mori L, Waldhuber S. Salicylate interference with the Roche Cobas Integra chloride electrode. Clin Chem 1997;43:1249-50.
  6. Wang T, Diamandis EP, Lane A, Baines AD. Variable selectivity of the Hitachi Chemis- try analyzer Chloride ion-selective electrode toward interfering ions. Clin Biochem 1994;24:37-41.
  7. Zimmer BW, Marcus RJ, Sawyer K. Salicylate intoxication as a cause of pseudohyperchloremia. Am J Kidney Dis 2008;51:346-7.